Thunderstorm Wind, Harrison
- When
- May 10, 12:43 PM CST to 12:44 PM CST
- Where
- Harrison County, 0.86 mi SW of Missouri Vly
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 41.560, -95.910
A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A potent upper level storm system moving through the central Plains brought another round of isolated severe weather to the area. Thunderstorms increased during the early afternoon along and ahead of a Pacific cold front over eastern Nebraska and southwest Iowa and moved almost due north. Instability was very limited across the area, but strong shear allowed for a few of the storms to produced severe weather. Most of the severe weather was in the form of strong thunderstorm winds, but some hail was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 5:15 AM CST, 7 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 615 AM CDT SUN MAY 10 2015 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 350 AM CDT SUN MAY 10 2015 ...LOCATION OF SEVERE STORMS TODAY IS THE MAIN CHALLENGE... EXCEPTIONALLY ACTIVE/DYNAMIC PATTERN CONTINUES OVER THE CENTRAL UNITED STATES TODAY AS LARGE UPPER LOW SPINS OVER THE HIGH PLAINS. WATER VAPOR IMAGERY SHOWED THE CLOSED AND WRAPPED UP CIRCULATION DRIFTING NORTHEAST AROUND 30 KNOTS...OUT OF NORTHEAST COLORADO AND HEADED FOR NORTHWEST NEBRASKA THIS MORNING. A COMPLEX AND HIGHLY BAROCLINIC SURFACE PATTERN WAS ANALYZED AT 06Z WITH A CLOSED 1004MB LOW NEAR THE KANSAS-COLORADO BORDER AND A TIGHT THERMAL AND PRESSURE GRADIENT NORTH OF THE LOW. WARM FRONT EXTENDED FROM THE LOW EASTWARD WITH LOW TO MID 60S DEW POINTS OVER KANSAS...AND AN INVERTED TROF EXTENDED NORTHEAST INTO THE SIOUX CITY AREA. AIRMASS NORTH OF THE LOW WAS COLD ENOUGH FOR WIDESPREAD SNOW IN THE WESTERN HIGH PLAINS THIS MORNING. AS THIS PATTERN EVOLVES THROUGHOUT THE DAY...THE FEATURES BY MID- LATE AFTERNOON APPEAR TO BE SETTING UP FOR A NEARLY CLASSIC LOOKING COLD CORE SUPERCELL OUTBREAK. UNFORTUNATELY THERE ARE SMALL BUT IMPORTANT DIFFERENCES IN THE SUITE OF MODEL SOLUTIONS REGARDING WHERE THE UPPER AND SURFACE LOWS WILL TRACK...AND THESE DIFFERENCES COULD RESULT IN THE LOCATION OF THE SUPERCELLS VARYING BY SEVERAL COUNTIES DEPENDING ON THE SOLUTION. THE CONSENSUS SOLUTION OF THE SREF MEAN FOR THE PLACEMENT/TRACK OF THE UPPER AND SURFACE LOWS IS SIMILAR TO THE GOING FORECAST AS WELL AS CURRENT TRAJECTORIES OF THE UPPER LOW. USING THE SREF MEAN SOLUTION...THE FORECAST PATTERN IN THE 18-21Z TIME FRAME INCLUDES THE FOLLOWING INGREDIENTS TO SUPPORT SUPERCELLS OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA: UPPER LOW OVER WESTERN NEBRASKA WITH 500 MB TEMPERATURES AROUND -19C... TRIPLE POINT AND DEEP SURFACE LOW NEAR O'NEILL...100+ KNOT UPPER LEVEL JET OVER EASTERN NEBRASKA...WELL PRONOUNCED DRY SLOT OVER EASTERN NEBRASKA WHICH WILL SUPPORT ML CAPE VALUES EXCEEDING 1200 J/KG AND A DIFFERENTIAL THERMAL BOUNDARY ON THE EASTERN EDGE OF THE DRY SLOT... AND 0-1KM SHEAR VALUES AT OR ABOVE 20 KNOTS. HOWEVER...NUMEROUS FACTORS INCREASE THE UNCERTAINTY IN THESE SCENARIOS INCLUDING THE ABOVE MENTIONED SPREAD IN MODEL SOLUTIONS. IF THE MODELS DISPLAYING A NORTHERN TREND ARE CORRECT...MUCH OF THE FORECAST AREA WOULD BE DRY AND SUNNY UNDER THE DRY SLOT WITH THE STRONG STORM DEVELOPMENT NORTH OF THE AREA. IF THE SOUTHERN SOLUTIONS ARE CORRECT...THE STORMS COULD DEVELOP AS FAR SOUTH AS INTERSTATE 80 AND TRACK NORTH THROUGHOUT THE AFTERNOON. THE FORECAST PROBABILITY OF STORMS WILL BE A FUNCTION OF THE DISTRIBUTION OF THESE MODEL SOLUTIONS. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE THE FAR NORTHEAST CORNER OF NEBRASKA AND WEST CENTRAL IOWA...WITH A CHANCE FOR SEVERE STORMS EXTENDING SOUTH TO INTERSTATE 80. LATEST OPERATIONAL HRRR SOLUTIONS SUPPORT THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON AND JUST EAST OF THE MISSOURI RIVER. THE STORMS AND SHOWERS SHOULD EXIT THE FORECAST AREA BY EVENING. LOW AMPLITUDE UPPER RIDGING AND SURFACE HIGH PRESSURE BUILDS INTO THE PLAINS MONDAY-TUESDAY WITH COOL BUT DRY WEATHER EXPECTED. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 350 AM CDT SUN MAY 10 2015 THE UPPER PATTERN RETURNS TO BROAD SCALE TROFFING OVER THE WESTERN US AND PACIFIC COASTAL AREAS WITH SHORTWAVES ONCE AGAIN RETURNING TO THE PLAINS. AFTER THE DRY BEGINNING OF THE WEEK...GOOD CHANCES FOR RAIN AND THUNDERSTORMS RETURN FOR THE PERIOD BEGINNING WEDNESDAY NIGHT AND PERSISTING INTO THE WEEKEND. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 613 AM CDT SUN MAY 10 2015 IFR/MVFR CEILINGS EARLY THIS MORNING...WHICH SHOULD SCATTER OUT BY 16 TO 18Z. SOUTHEAST WINDS AROUND 12 KNOTS...WITH GUSTS DEVELOPING INTO THE LOWER TO MID 20 KNOT RANGE BY 18Z. THUNDERSTORMS WILL BE POSSIBLE PRIMARILY AT THE KOMA TAF SITE 19-23Z. WINDS THEN SHIFT TO THE SOUTH...SOUTHWEST AND EVENTUALLY WEST NORTHWEST AS A COLD FRONT MOVES ACROSS THE AREA. COULD SEE MVFR CEILINGS AND SPOTTY SHOWERS DEVELOP AT KOFK BY 11/03Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...NIETFELD LONG TERM...NIETFELD AVIATION...DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1126 AM CDT SUN MAY 10 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-110630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1126 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF A FEW TORNADOES... LARGE HAIL...AND HIGH WINDS WILL BE POSSIBLE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE GREATEST CHANCE FOR SEVERE STORMS APPEARS TO BE IN THE NORTHEAST CORNER OF NEBRASKA AND WEST CENTRAL IOWA...OR FROM THE HARTINGTON AND WAYNE AREAS TO HARLAN. THERE IS ALSO A CHANCE FOR SEVERE STORMS FROM NORFOLK TO THE OMAHA METRO AREA AND INTO SOUTHWEST IOWA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS IN THIS AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS...MAINLY IN WEST CENTRAL IOWA AND NORTHEAST NEBRASKA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 PM CDT SUN MAY 10 2015
IAZ069-079-080-NEZ045-052-053-067-101845-
MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-DOUGLAS NE-CASS NE-
WASHINGTON NE-SARPY NE-
1257 PM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE...NORTHWESTERN
MONTGOMERY...MILLS...NORTHEASTERN CASS...DOUGLAS...SOUTHEASTERN
WASHINGTON AND SARPY COUNTIES UNTIL 145 PM CDT...
AT 1256 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CEDAR CREEK TO NEAR
MALVERN...AND MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...
PLATTSMOUTH...RALSTON...GLENWOOD...GRETNA...SPRINGFIELD...OAKLAND...
MALVERN...LOUISVILLE...TREYNOR...UNDERWOOD...CARSON...PACIFIC
JUNCTION...CEDAR CREEK...MACEDONIA AND MILLARD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 1 AND 23.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 37 AND 58.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 73 AND 99.
INTERSTATE 29 BETWEEN MILE MARKERS 27 AND 63.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 17.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 435 AND 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA AND EAST CENTRAL NEBRASKA.
LAT...LON 4092 9554 4093 9628 4139 9620 4143 9515
4140 9515
TIME...MOT...LOC 1756Z 214DEG 53KT 4097 9604 4099 9564
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM TSTM WND GST OFFUTT AFB 41.11N 95.92W
05/10/2015 E50 MPH SARPY NE STORM CHASER
JUST SE OF FORT CROOK RD AND HWY 370
&&
BMAYESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
119 PM CDT SUN MAY 10 2015
NEZ012-018-101900-
CEDAR NE-WAYNE NE-
119 PM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR AND CENTRAL
WAYNE COUNTIES UNTIL 200 PM CDT...
AT 118 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINSIDE...OR 18 MILES NORTHEAST OF NORFOLK...MOVING NORTH AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYNE...COLERIDGE...WINSIDE...CARROLL...LAUREL...BELDEN AND CAMP
ASSURANCE.
THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 388 AND
398.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
NEBRASKA.
LAT...LON 4267 9701 4227 9702 4226 9696 4212 9706
4213 9722 4269 9721
TIME...MOT...LOC 1818Z 199DEG 35KT 4219 9713
BOUSTEADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 120 PM CDT SUN MAY 10 2015 NEZ078-088-101900- JEFFERSON NE-SALINE NE- 120 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 200 PM CDT... AT 120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLYMOUTH...OR 18 MILES WEST OF BEATRICE...MOVING NORTH AT 45 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRETE...WILBER...DORCHESTER...PLYMOUTH...SWANTON...SWAN CREEK WILDLIFE MANAGEMENT AREA AND WALNUT CREEK RECREATION AREA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4032 9717 4069 9718 4069 9692 4029 9696 TIME...MOT...LOC 1820Z 190DEG 40KT 4036 9707 DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 123 PM CDT SUN MAY 10 2015 IAZ055-056-069-NEZ034-045-052-101900- SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE- BURT NE- 123 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... HARRISON...WESTERN SHELBY...EASTERN DOUGLAS...EASTERN WASHINGTON AND SOUTHEASTERN BURT COUNTIES UNTIL 200 PM CDT... AT 122 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR UNDERWOOD TO OMAHA... AND MOVING NORTH AT 55 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...AND 50 MPH WINDS WERE REPORTED WITH THIS LINE NEAR OFFUTT AIR FORCE BASE AT 111 PM. LOCATIONS IMPACTED INCLUDE... OMAHA...NORTHERN COUNCIL BLUFFS...BLAIR...MISSOURI VALLEY...LOGAN... UNDERWOOD...FORT CALHOUN...SHELBY...MINDEN...EARLING...MONDAMIN... PERSIA...DEFIANCE...MODALE...CARTER LAKE...WOODBINE...BENNINGTON... NEOLA...BOYS TOWN AND CRESCENT. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5. HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 444 AND 450. HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 83 AND 89. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 91 AND 117. INTERSTATE 29 BETWEEN MILE MARKERS 54 AND 92. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 34. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA. LAT...LON 4184 9530 4178 9612 4123 9623 4130 9551 TIME...MOT...LOC 1822Z 194DEG 48KT 4132 9562 4125 9617 DERGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
132 PM CDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST OMAHA 41.26N 96.01W
05/10/2015 M58 MPH DOUGLAS NE ASOS
MEASURED AT OMAHA EPPLEY AIRFIELD
&&
BMAYESThe Omaha radar (KOAX), 46 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
The Little Sioux COOP Observer estimated winds to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566339, 566342.